MAUDE Adverse Event Report: COOK INC OPEN-END URETERAL CATHETER; KOD CATHETER, UROLOGICAL

COOK INC OPEN-END URETERAL CATHETER; KOD CATHETER, UROLOGICAL
Model Number G14818
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: cn pediatric surgery.Operating theatre.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during an unknown procedure, the tip of an open-end ureteral catheter sheared off inside the patient.The inserted end of the catheter that had broken off was approximately 10 cm.An ngage stone extractor was used to retrieve the section of catheter that had broken off and the procedure was completed.No section of the device remained inside the patient's body.No adverse events have been reported as a result of the alleged malfunction.Additional information has been requested regarding the patient and the event.At the time of this report, no further information has been provided.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation.It was reported that an open-end ureteral catheter sheared off inside a patient during a procedure.The inserted end of catheter that had broken off at an estimated 10cm (a later statement was received that it was 16cm).A retrieval of foreign body procedure was added to the ongoing procedure at the time, but no other procedures were required at a separate time.Multiple x-rays were performed using a c-arm and the assistance of a radiologist were used to locate the separated tip of the catheter.An ngage stone extractor (nge-017115-mb) and cystoscope was used to retrieve the section of catheter that had broken off and procedure was completed.No part of the catheter remained within the patient.It was reported there was no adverse effects and the patient "recovered normally" for the surgery.A visual inspection of the returned device was conducted.A document-based investigation was also performed including a review of complaint history, device history record, specifications, and quality control data.The complainant returned one open package containing an open-end ureteral catheter for investigation.Visual examination confirmed a catheter was returned in used condition.Catheter was severed into two segments.Distal segment measures 16cm and the proximal segment measures 55cm.The total length of returned catheter is 71cm.Point of separation occurred 16cm from the distal tip and was cut at an angle through the 16th ink band; point of separation has mating fractures.White stress marks are visible on and near the point of separation indicating the catheter was cut and pulled to separation.A review of the device history record (dhr) found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other related complaints from the lot have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.A review of the devices labelling found no information relevant to this case.The returned complaint device was separated into two segments.The distal section of the catheter measures 16cm and the proximal segment measures 71cm in length.The separation occurred at an angle at the 16 ink mark.There is mating fractures at the point of separation.White stress marks are visible on and near the point of separation indicating the catheter was cut and pulled to separation.A review of manufacturing procedures found that current controls for manufacturing and quality control are in place to assure functionality and device integrity prior to shipping.The cause of the device is likely an inadvertent user error.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received on (b)(6) 2020: the separation of the catheter tip resulted in multiple additional x-ray`s being performed using a c-arm to locate the separated tip along with the assistance of an interventional radiologist.It was noted that the patient's anatomy did not seem unusual.There were no adverse effects to the patient, and they have recovered normally from surgery.

Brand Name
OPEN-END URETERAL CATHETER
Common Device Name
KOD CATHETER, UROLOGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10016871
Report Number1820334-2020-00890
Device Sequence Number2247753
Product Code KOD
UDI-Device Identifier00827002148185
UDI-Public(01)00827002148185(17)220402(10)9636633
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K171662
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/02/2022
Device Model NumberG14818
Device Catalogue Number020013
Device Lot Number9636633
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2020
Initial Date Received by Manufacturer 04/24/2020
Supplement Date Received by Manufacturer06/19/2020
Initial Report FDA Received Date05/01/2020
Supplement Report FDA Received Date06/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NGE-017115-MB, XRAY VIA C-ARM, CYSTOSCOPE.
Patient Age6 YR